Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 31, 1998, 2:42 PM CST for Borden County, Dawson County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 1998, 2:42 PM CST (20:42 UTC)
- Expired
- Oct 31, 1998, 3:15 PM CST
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Borden County, TX, Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 1:30 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 312042 SVRMAF TXC033-115-312115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 242 PM CST SAT OCT 31 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BORDEN COUNTY IN NORTHWESTERN TEXAS NORTHEASTERN DAWSON COUNTY IN NORTHWESTERN TEXAS * UNTIL 315 PM CST * AT 239 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHEAST OF LAMESA OR 8 MILES NORTHEAST OF HANCOCK... MOVING NORTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN OVER RURAL AREAS AND PASS NORTH OF MESQUITE COMMONS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! RSB/MEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:35 PM CST, 7 minutes earlier.
Area forecast discussion, Oct 31, 2:35 PM CST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 235 PM CST SAT OCT 31 1998 NOT MUCH TIME FOR A DETAILED DISCO THIS GO AROUND. A LINE OF T-STORMS CONTINUED TO DVLP EXTDG FROM NEAR FST TO JUST WEST OF MAF TO EAST OF LBB. A PAC CDFNT WAS MOVING EAST ACROSS THE AREA...ASSOCD WITH THE T-STORM ACTIVITY. ANOTHER FRONT WITH MUCH COOLER AIR SHUD MOVE SOUTH ACROSS THE REGION OVERNITE...AS THE SFC LOW MOVE EASTWARD. THE ETA WAS TRACKING THE UPPER VORT AND SFC LOW FURTHER SOUTH THAN THE NGM. CORRESPONDING...QPF OUTPUT FROM THE ETA THRU TMRW MORNING SHOWS ALMOST AN INCH OVER THE DRY CNTL PERMIAN BASIN...WHILE THE NGM HAD IT'S MAX AMOUNT FURTHER NORTH. WILL WATCH FOR FLASH FLOODING POTNL FOR AREAS THAT RECEIVED EXCESSIVE PCPN LAST NITE. JAL NM RECEIVED ABOUT 4 INCHES FROM REPEAT T-STORMS FRIDAY EVENING. TEMPS WILL BE DRAMATICALLY COOLER TMRW AS COOL CANADIAN AIR SPILL SOUTHWARD. DRY WX CAN BE EXPECTED ALL AREAS EXCEPT OUR FAR SERN CORNER SUNDAY. THANK TO THE RFC...SPC...AND LBB FOR EARLIER COOR. MAF 53/65 60/10 CNM 49/64 20/5 MRF 43/67 40/5 P07 55/71 50/5 RSB/MEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 6:09 PM CST | Tornado Warning | MAF | Loving | 51 min |
| Oct 30, 6:43 PM CST | Severe Thunderstorm Warning | MAF | Ward | 47 min |
| Oct 30, 6:58 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| Oct 30, 7:01 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Oct 30, 7:39 PM CST | Tornado Warning | MAF | Andrews | 51 min |
| Oct 30, 8:04 PM CST | Flash Flood Warning | MAF | Loving | 3 hr |
| Oct 30, 8:17 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Oct 30, 9:19 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 36 min |
| Oct 30, 9:57 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Oct 30, 11:28 PM CST | Severe Thunderstorm Warning | MAF | Loving, Reeves | 47 min |
| Oct 31, 12:14 AM CST | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| Oct 31, 1:29 AM CST | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| Oct 31, 4:20 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 50 min |
| Oct 31, 5:17 PM CST | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| Oct 31, 5:46 PM CST | Severe Thunderstorm Warning | MAF | Reagan, Upton | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.